Americans who use illegal diet pills from South America are taking amphetamines without knowing it and seriously risking both their health and their jobs. Physicians need to be made aware of the range of serious side effects of these drugs to allow them to identify and treat those patients presenting with unexplained symptoms. These findings1, by Dr Pieter Cohen from the Department of Internal Medicine at the Cambridge Health Alliance in the US and Harvard Medical School, have recently been published online in Springer's Journal of General Internal Medicine.
Although the US Food and Drug Administration (FDA) has banned the majority of amphetamine-based appetite suppressants, many are still prescribed in other parts of the world, including South America. The
second most often prescribed amphetamine-based appetite suppressant worldwide is fenproporex. It is known to be addictive and is rapidly converted into amphetamine in the body. The international availability of fenproporex, combined with Internet sales and other illegal markets, have led to its availability in the US, despite an FDA ban. Most physicians in the US are unaware of the existence of these diet pills combining fenproporex and benzodiazepines, selective serotonin reuptake inhibitors, diuretics, laxatives, thyroid hormones and other substances.
To illustrate the risks posed by taking these diet pills, Dr Cohen reviews two case reports of patients taking appetite suppressants containing fenproporex, illegally imported from Brazil. In the first case, a 26 year-old woman suffered from intermittent chest pains, palpitations, headaches and insomnia for two years. She consulted her doctor numerous times over the two-year period for these unexplained symptoms. Her urine tested positive for amphetamines and benzodiazepines, and both fenproporex and chlordiazepoxide were present in her pills. Her symptoms disappeared after she stopped taking the imported pills.
In the second case, a 38 year-old man tested positive for amphetamines after an occupational urine screening test and was suspended from work. Both fenproporex and fluoxetine were detected in his imported pills. While he was taking the pills he also experienced insomnia and palpitations, symptoms which disappeared after he stopped taking the pills. In both cases, not all the substances detected in the pills matched the ingredients on the vial labels.
Because of the ease of availability of these diet pills over the Internet amongst others, the health and economic consequences of diet pill use are likely to be widespread within certain communities in the US, according to Dr Cohen. He recommends that physicians be made aware of the composition and dangers of the fenproporex-based diet pills imported from South America.
He concludes that "Given the wide variety of potential adverse effects from the medications included in these diet pills, patients attempting to lose weight who experience unexplained symptoms should be specifically questioned regarding the use of imported diet pills."
Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.